Alert archive / Iowa / Heat Advisories in 2021

Heat Advisory 8, NWS Quad Cities, IA

August 26, 20219 counties in Illinois; 10 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this heat advisory at Aug 26, 2021, 3:27 AM CDT for 9 counties in Illinois; 10 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at Aug 26, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2021, 3:27 AM CDT (08:27 UTC)
In effect from
Aug 26, 2021, 12:00 PM CDT
Expired
Aug 26, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
All 21 counties

Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS73 KDVN 260827
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
327 AM CDT Thu Aug 26 2021

IAZ067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-035-
MOZ009-010-261630-
/O.NEW.KDVN.HT.Y.0008.210826T1700Z-210827T0100Z/
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, Fort Madison, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
327 AM CDT Thu Aug 26 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Portions of northeast Missouri, east central and 
  southeast Iowa and north central, northwest and west central 
  Illinois.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...High levels of heat and humidity are
  anticipated to linger into the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
4 follow-up statements
339 
WWUS73 KDVN 261431
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
931 AM CDT Thu Aug 26 2021

IAZ067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-035-
MOZ009-010-262245-
/O.CON.KDVN.HT.Y.0008.210826T1700Z-210827T0100Z/
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, 
Burlington, Keosauqua, Fort Madison, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
931 AM CDT Thu Aug 26 2021

...HEAT ADVISORY IN EFFECT FROM NOON UNTIL 8 PM CDT THIS 
EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Portions of northeast Missouri, east central and 
  southeast Iowa and north central, northwest and west central 
  Illinois. 

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur. 

* ADDITIONAL DETAILS...High levels of heat and humidity are 
  anticipated to linger into the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
258 
WWUS73 KDVN 261746
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1246 PM CDT Thu Aug 26 2021

IAZ067-068-076>078-ILZ015>018-024-261900-
/O.CAN.KDVN.HT.Y.0008.000000T0000Z-210827T0100Z/
Muscatine-Scott-Keokuk-Washington-Louisa-Rock Island-Henry IL-
Bureau-Putnam-Mercer-
Including the cities of Muscatine, Davenport, Bettendorf, 
Sigourney, Washington, Wapello, Moline, Rock Island, Geneseo, 
Princeton, Hennepin, and Aledo
1246 PM CDT Thu Aug 26 2021

...HEAT ADVISORY IS CANCELLED...

Cloud cover and easterly winds will result in heat index readings
of 95 to 100 across the area. Thus the heat advisory has been
cancelled.

$$

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-270100-
/O.CON.KDVN.HT.Y.0008.000000T0000Z-210827T0100Z/
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb, 
Memphis, and Kahoka
1246 PM CDT Thu Aug 26 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Portions of northeast Missouri, southeast Iowa and west
  central Illinois.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...High levels of heat and humidity are 
  anticipated to linger into the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
886 
WWUS73 KDVN 262036
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
336 PM CDT Thu Aug 26 2021

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-270100-
/O.CON.KDVN.HT.Y.0008.000000T0000Z-210827T0100Z/
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb, 
Memphis, and Kahoka
336 PM CDT Thu Aug 26 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Portions of northeast Missouri, southeast Iowa and 
  west central Illinois.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...High levels of heat and humidity are 
  anticipated to linger into the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

www.weather.gov/dvn
651 
WWUS73 KDVN 270051
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
751 PM CDT Thu Aug 26 2021

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-270200-
/O.EXP.KDVN.HT.Y.0008.000000T0000Z-210827T0100Z/
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb, 
Memphis, and Kahoka
751 PM CDT Thu Aug 26 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Heat advisory will expire at 8 PM CDT this evening.

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this heat advisory went out at Aug 26, 12:49 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 12:49 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 AM CDT Thu Aug 26 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 309 PM CDT Wed Aug 25 2021

The latest sfc analysis was indicating a quasi-stationary boundary
undulating from acrs southwest IA into the northeastern CWA with a
weak wave on it. Other outflow boundaries were located further south
acrs KS into northeast MO and into southeast IL. Water vapor imagery
and even the VIS loop were indicating a mesoscale convective vort
max(MCV) almost overhead. With convective temps generally in the mid
90s, EML, marginal mid level lapse rates and shear, just some
isolated high based showers or storms expected through evening being
supported by the vort aloft. With the thinning of the cloud debris,
have issued a Special Wx Statement for areas south of I80 that may be
tickling heat indices near 100.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 309 PM CDT Wed Aug 25 2021

Tonight...After the evening chances for an isolated shower/storm, as
the vort pulls away for short wave upper ridging and signs of an
unimpressive low level jet(LLJ) or focus, much of the night may be
mainly dry. May be rogue and trend down POPs to nil through Thu
morning. Won't mention it now, but a low chance for patchy fog in
light/variable sfc wind regime if skies clear especially in this
morning heavy rain areas. Lows in the upper 60s to low 70s look on
track, more low or even mid 70s in some areas with no rain-cooled
outflow to worry about if storms don't form overnight.

Thursday...Again, maybe a mainly dry morning with ongoing cap and no
trigger yet. But the possible trigger looms as a H5 MB short wave
kink is expected to be riding the broad thermal ridge over the
mid/upper MO RVR VAlley around 12z. This feature will look to
develop a type of elevated MCS in that region, with it then tracking
east battling the EML and having thoughts of trying to feed
southeast and become sfc rooted using cold pool mechanics. If we
stay mainly cloud free or have little debris out of Wed night, CAPEs
locally could pool into the 3-5K J/kg range again with highs in the
low to mid 90s and mid to upper 70 sfc DPTs. Thus setting up a
scenario with a storm complex bowing down into the local area with
damaging winds, much like what occurred yesterday(Tuesday the 24th).
Timing and the extent it makes it south still very uncertain, with a
few models keeping it at bay to the north/northwest allowing the EML
to win out locally. But several solutions clock us with a severe
MCS, thus the slight risk adjustment by SPC. Will increase POPs from
the northwest by late afternoon, but interesting some of the latest
CAM runs don't have it getting into the northwestern CWA until after
23z or 00z Friday. But they remain not trustworthy and could be too
slow.

If the debris clouds or mid level ACCAS don't materialize for the
first part of the day, a Heat Advisory may need to be hoisted for
much of the CWA or at least areas along and south of I80 where
indices reach 100+.

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 309 PM CDT Wed Aug 25 2021

Assessment...medium confidence

Unfortunately the models are mixed in their solutions regarding what
will occur. Looking under the hood there are hints of an organized
thunderstorm complex moving through the area Thursday evening. The
internal signal right now says the northern half of the area is most
at risk for storms, some of which may be severe.

The evening hours would be favored for any severe storms with the
primary risk being damaging winds.

Given the high moisture levels in the atmosphere there is an
additional risk of very heavy rainfall. If storms repeat over the
same areas then excessive rainfall would occur with potential flash
flooding. Currently the flash flood risk appears very localized so
no headline will be issued at this time.

Boundaries created by the evening storms will dictate how storms
develop/evolve late Thursday night and into Friday. Again the
northern half of the area is most favored for additional storms with
heavy rainfall a good possibility. These storms will likely carry
over into Friday morning before dissipating.

Cloud cover and boundaries from the overnight storms will dictate
diurnal storm development Friday afternoon. Right now it appears
that isolated storms are possible.

Friday night/Saturday
Assessment...low to medium confidence on rain. Medium to high
confidence on high heat.

Any diurnal storms that develop Friday afternoon should dissipate
with sunset Friday night. However with a boundary in place nocturnal
storm development is possible north of I-80 that may persist through
sunrise Saturday.

Cloud cover Saturday will dictate the overall temperatures.  The
models keep a boundary in place which will allow moisture to pool
during the day which may overcome any lower temperatures in terms of
heat index. Right now there appears to be a good possibility of heat
index reading reaching or exceeding 100 degrees Saturday afternoon.

Right now it appears the atmosphere aloft will be too warm to
initiate diurnal convection Saturday afternoon. However a rogue
thunderstorm cannot be ruled out. Regardless, 99 percent of the area
will likely remain dry.

Saturday night/Sunday
Assessment...medium confidence

The models indicate another cold front will approach and move
through the area. Right now the model consensus has chance pops for
Saturday night and Sunday during the passage of the front. These
pops may increase over the next several days.

Sunday night
Assessment...medium confidence

The models indicate the cold front will finish moving through the
area and slowly dissipate with time. Although the forcing weakens
along the front it may be enough to allow showers and thunderstorms
to persist. Right now the model consensus has slight chance to
chance pops for the area.

Monday through Wednesday
Assessment...high confidence on less humid conditions. Low confidence
on rain chances.

Less humid conditions will be seen Monday through Wednesday across
the area but temperatures will continue to average above normal.

The models show some weak upper level disturbances moving through
the area which in combination with daytime heating 'may' allow
diurnal showers and thunderstorms to develop. Even if this occurs,
much of the area is expected to remain dry.

Right now the model consensus has slight chance pops Monday through
Wednesday. The exception is late Monday night into Tuesday when the
model consensus has chance pops.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1243 AM CDT Thu Aug 26 2021

Calm winds and abudant low level moisture will lead to MVFR
visibilities at KCID and KMLI 9 to 14 UTC THursday with IFR
visibilities possible at KDBQ. VFR conditions are expected outside
of this period. Similar to previous days, a line of thunderstorms
is forecast to move into the area after 00 UTC Friday. How far
south and east it will progress prior to 6 UTC is uncertain at
this time but placed tsra prevailing in locations with higher
confidence.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...Cousins
Hazardous weather outlook, Aug 25, 3:25 PM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 PM CDT Wed Aug 25 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-262030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 PM CDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms can be expected with locally heavy rainfall
possible. There is a marginal or level one risk of severe storms.
The primary risks are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are forecast for Thursday and especially Thursday
night. There is a slight risk or level two risk of severe storms,
especially late Thursday afternoon and night. The primary risks
are damaging winds and large hail.

Additionally there is a risk of excessive rainfall. Right now the
area most at risk is north of Interstate 80.

Thunderstorms are possible Friday through Wednesday. No severe
storms are expected Friday. Beyond Friday it is too early to
determine a severe risk.

Heat index readings near or exceeding 100 degrees are possible
Friday and Saturday, if enough sunshine occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Spotter activation is possible Thursday afternoon and evening.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:50 PM CDTFlash Flood WatchDVNCarroll, Jo Daviess13 hr
Aug 26, 1:55 PM CDTSpecial Weather StatementDVNJefferson35 min
Aug 26, 2:31 PM CDTSpecial Weather StatementDVNVan Buren29 min
Aug 26, 3:02 PM CDTSpecial Weather StatementDVNVan Buren28 min
Aug 26, 3:34 PM CDTSpecial Weather StatementDVNVan Buren26 min
Aug 26, 3:31 PM CDTSpecial Weather StatementDVNScotland29 min

Nearby

Heat Advisories in Iowa, 2021Heat Advisories in Illinois, 2021Heat Advisories in Missouri, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.